Colorado, 2022

Tornado and Damaging Winds in Colorado, May 16, 2022

May 16, 2022 · NWS BOU · 3 events in 3 counties and zones

A few severe storms brought produced gusts up to 60 mph in Phillips and Sedgwick counties. A brief land spout touched down in an open field in Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A few severe storms brought produced gusts up to 60 mph in Phillips and Sedgwick counties. A brief land spout touched down in an open field in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 2:39 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, May 16, 2:39 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MDT Mon May 16 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM MDT Mon May 16 2022

Radar shows a few convective showers developing over the higher
elevations and I-25 corridor this afternoon. Showers will
progress eastward onto the plains, although still not expecting
much wetting rain as the surface levels remain rather dry.
Virga/gusty outflow are possible with showers. Better instability
in place over the east plains/northeast corner will lead to
increased chances for thunderstorms into the early evening. Gusty
outflow winds and small hail being the main hazards.
Showers/thunderstorms exit the east plains before midnight.

Upper level flow remains zonal for Tues with an embedded
disturbance in the flow. A weak front pushes in from the north
with NE flow behind followed by increasing moisture. Paired with
weak synoptic lift, Tues will feature a higher coverage of
showers/thunderstorms in the afternoon. Instability will be in the
place with MLCAPE values 1000-1400 J/kg over the eastern plains
and a little less further west towards the I-25 corridor. DCAPE
values approach or exceed 1000 J/kg in many areas. Scattered
showers/thunderstorms develop in the late afternoon and push
eastward. Main threats will be hail and gusty winds. Model
soundings for Denver area resemble more of an inverted-V shape
keeping the gusty outflow risk more likely. This reflects the SPC
forecast well with a marginal risk of severe storms over the
plains/urban corridor and slight risk over the northeast corner.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM MDT Mon May 16 2022

Convection should continue to track east and southeast Tuesday
evening, with a low severe threat for a few hours over the eastern
part of the plains. We'll see a similar setup on Wednesday, but
with cooler temperatures CAPEs and the severe threat will be
lower and mainly over east central Colorado. That activity should
end fairly early in the evening as subsidence and drier air move
in.

Thursday is the dry, warmer, and breezy day ahead of the incoming
trough. This still looks like a fire weather day, although we'll
need to check on the greenness of fuels over northern Colorado
which has progressed in the last couple of weeks. There's some
question about the timing of the cold front which will be
approaching the northern border late in the day. For now, we'll
keep the associated wind shift and cooling until Thursday evening.

There's fairly reasonable agreement on the timing and strength of
the trough which moves over Thursday night through Friday night.
There are some model runs that are slower clearing out the back
part of the trough on Saturday. There's also some disagreement on
just how cold it gets, with the colder models dropping
temperatures low enough to get some snow into Denver Friday night
with lows near freezing Saturday morning. This looks possible but
is on the colder edge of the envelope. The colder snow levels are
mostly because of drying which means the precipitation would have
ended, so we'll keep most of the snow out of Denver with just a
slight chance early Saturday morning if there are lingering
showers that late. There's a much better chance of some
accumulation above 7000 feet, and the higher foothills and
mountains should see several inches of snow. As for a potential
freeze, we'd need clearing skies and light winds Saturday morning
which would be possible with the faster solutions. It shouldn't
get much below freezing but could be a threat to the more tender
plants.

We get warming in westerly flow from Sunday into early next week.
There are discrepancies with the existence and timing of the next
couple of shortwaves which will affect just how quickly it warms
and whether there's any chance of convection. Our model blend with
temps in the 70s and lower 80s and only isolated convection looks
fine for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1202 PM MDT Mon May 16 2022

Light and variable winds will transition to
easterly into the early afternoon. Elevated showers develop over
the urban corridor/plains. Surface will be quite dry, so little
accumulation is expected. There is potential for outflow winds
with gusts up to 40 kt and virga in the vicinity of the terminals
with nearby showers. Confidence remains low in the location of
showers with respect to DIA. Better chances for thunderstorm
activity remain over the eastern plains of the state. Winds return
to SSW drainage after 00z at 7-12 kts. Tuesday morning, light
winds gradually transition from SW to NW. Winds shift to the
northeast in the early afternoon hours. Showers/thunderstorms
develop in the afternoon. They will be scattered in nature, so
confidence in the chance for direct impact to the terminals is
lower.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Mon May 16 2022

Tuesday, a weak front pushes across the plains with increasing
moisture behind it across the northeast portion of the plains.
Despite increased moisture in the mid-level in most places, dry air
remains at the surface level over the Palmer Divide and southern
Park and Lincoln Counties with relative humidities 13 to 18 percent.
Winds in those areas should remain light limiting potential for
critical fire weather conditions. Showers/thunderstorms develop
in the afternoon across the mountains spreading eastward to the
I-25 corridor and eastern plains which will also help limit
critical fire weather conditions.

Thursday will be dry, warm, and breezy with a good chance of Red
Flag conditions in the afternoon for the plains and lower
foothills. A cold front in the late afternoon or early evening
will bring a shift to strong north winds. Colder temperatures and
a good chance of precipitation is expected Friday. Warm and breezy
conditions are possible again on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Gimmestad
AVIATION...Mensch
FIRE WEATHER...Gimmestad/Mensch
Hazardous weather outlook, May 16, 10:10 AM MST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 16 2022

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 16 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible in the eastern plains late this
afternoon and evening. There will be potential for strong outflow
winds with storms and even elevated showers along the urban
corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms can be expected both Tuesday
and Wednesday afternoon and evening. A couple severe storms will
be possible across the plains mainly east of the I-25 Corridor,
with strong, gusty winds and hail being the primary threats.

Thursday will feature very warm temperatures, gusty winds, and
elevated to critical fire weather conditions.

A change to much cooler weather and a chance of showers can be
expected for Friday into the weekend. Temperatures will even be
cold enough for some snow, most likely in the mountains and
foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Mensch/Gimmestad

In the hours before

Special weather statement, May 16, 2:21 PM MST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT Mon May 16 2022

COZ040-045-162200-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of central Arapahoe and
south central Adams Counties through 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bennett, or 25 miles east of Denver, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Aurora, Bennett, Watkins, Strasburg and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10449 3959 10450 3966 10450 3965 10452
      3963 10451 3963 10453 3958 10454 3958 10455
      3963 10458 3961 10460 3958 10461 3960 10464
      3978 10462 3977 10424 3957 10442
TIME...MOT...LOC 2119Z 222DEG 24KT 3964 10449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ENTREKIN

The radar

The Cheyenne radar (KCYS), 160 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Logan

When
May 16, 5:19 PM MST to 5:20 PM MST
Where
Logan County, 2.81 mi S of Powell
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.730, -102.990

Landspout; funnel and ground circulation confirmed in photos; time and location estimated. No damage was observed.

Thunderstorm Wind, Sedgwick

When
May 16, 5:52 PM MST
Where
Sedgwick County, 1.25 mi ESE of Julesburg
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -102.250

Thunderstorm Wind, Phillips

When
May 16, 6:35 PM MST
Where
Phillips County, 0.87 mi SW of Holyoke Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.570, -102.280

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyThe tornado archive for Colorado, 2022Warnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029805, 1029811, 1029814.